Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 261, NWS Cheyenne, WY

August 14, 2018Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 14, 2018, 3:33 PM MDT for Laramie County, Wyoming. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2018, 3:33 PM MDT (21:33 UTC)
Expired
Aug 14, 2018, 4:12 PM MDT
In force
39 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 22 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 283 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
283 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
1251 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

521 
WUUS55 KCYS 142133
SVRCYS
WYC021-142230-
/O.NEW.KCYS.SV.W.0261.180814T2133Z-180814T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
333 PM MDT TUE AUG 14 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Southeastern Laramie County in southeastern Wyoming...

* Until 430 PM MDT.

* At 333 PM MDT, a severe thunderstorm was located 7 miles east of
  Cheyenne, moving east at 20 to 25 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Cheyenne, Burns, Hillsdale, Carpenter and Ranchettes. 

This includes Interstate 80 in Wyoming between mile markers 366 and
388.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4117 10470 4126 10471 4124 10451 4119 10434
      4110 10426 4100 10430 4100 10483
TIME...MOT...LOC 2133Z 283DEG 21KT 4112 10465 

HAIL...0.75IN
WIND...60MPH
 
$$

Allen
2 follow-up statements
568 
WWUS55 KCYS 142204
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
404 PM MDT TUE AUG 14 2018

WYC021-142230-
/O.CON.KCYS.SV.W.0261.000000T0000Z-180814T2230Z/
Laramie WY-
404 PM MDT TUE AUG 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR SOUTH CENTRAL LARAMIE COUNTY...

At 404 PM MDT, a severe thunderstorm was located 8 miles west of
Carpenter, or 16 miles southeast of Cheyenne, moving southeast at 25
mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Carpenter.

This includes Interstate 80 in Wyoming between mile markers 373 and
381.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4110 10471 4118 10459 4116 10445 4110 10426
      4100 10430 4100 10477
TIME...MOT...LOC 2204Z 293DEG 21KT 4104 10451 

HAIL...0.75IN
WIND...60MPH
 
$$

Allen
052 
WWUS55 KCYS 142212
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
412 PM MDT TUE AUG 14 2018

WYC021-142222-
/O.CAN.KCYS.SV.W.0261.000000T0000Z-180814T2230Z/
Laramie WY-
412 PM MDT TUE AUG 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LARAMIE COUNTY
IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 4110 10471 4118 10459 4116 10445 4110 10426
      4100 10430 4100 10477
TIME...MOT...LOC 2210Z 283DEG 21KT 4103 10445 

$$

Allen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:14 PM MDT, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 14, 2:14 PM MDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
214 PM MDT Tue Aug 14 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 159 PM MDT Tue Aug 14 2018

A stalled cold front is the focus of activity today as monsoon
moisture has combined with heightened atmospheric instability to
generate thunderstorms along and east of the Laramie Range already
today as of 2 PM MDT. Storms have already become quite strong
with small hail being the main threat so far. Strong to severe
thunderstorms are expected across southeast Wyoming and into the
western Nebraska Panhandle this afternoon and evening with SB CAPE
values near 1500 to 2500 J/kg and strong mid-layer shear values.
Main threats will be large hail and damaging winds, with locally
heavy rains as PWATs are near 1 inch. Will continue to monitor
these storms closely as they develop and move east.

Overnight, areas of fog will be possible, especially in areas that
receive rain today. Not expecting fog to be quite as widespread as
it was last night.

As we move into Wednesday, the stalled front will be the focus of
activity yet again, as similar factors combine to produce strong
to severe thunderstorms. This time however, thunderstorm
development will be limited to the eastern-most portions of WY and
east into the Nebraska Panhandle. Dry air will build into the
western portions of the CWA as a ridge of high pressure builds
east into the region.

.LONG TERM...(Thursday through Monday)
Issued at 315 AM MDT Tue Aug 14 2018

Rocky Mountain upper ridge becomes the dominant feature Thursday
and Friday with northwest flow aloft. Diurnal convection will be
limited to the southeast WY mountains and foothills both days. Near
average temperatures will prevail. The next upper trough to bring
more widespread shower/thunderstorm activity will track east from
the Pacific Northwest across MT/WY Saturday and northern/central
Plains Sunday. The attendant surface low and cold front will pass
through the CWA by late Saturday evening. Preliminary QPF from a
quarter to half inch is forecast, with locally heavier amounts
possible in thunderstorms. There is a small chance for strong to
severe convection. The precipitation ends from west to east Sunday
night. There is a slight chance for afternoon/evening convection
Monday with the passage of a trailing shortwave across southeast
WY. Temperatures will cool to below seasonal normals Sunday and
Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1148 AM MDT Tue Aug 14 2018

VFR conditions primarily prevail across the direct TAF sites but
an area of TSRA is shifting across Niobrara County that extends
southwest into Platte and Albany Counties towards KLAR. Areas of
MVFR to IFR are likely in the heavier showers and thunderstorm
activity as this TSRA band moves from west to east. KCDR will
likely be near or directly impacted by this line over the next
several hours. Will time in TSRA directly as it approaches the
area and confidence increases. Additional SHRA/TSRA is expected to
develop along the southern edge of this band over the Laramie
Mountain Range through the afternoon. This activity will shift
east as well and be near KLAR/KCYS and could also enter Nebraska
near KBFF. Lower confidence exists if storms will be able to make
it to KAIA or KSNY this afternoon. All activity should diminish by
04-05Z.

Winds will generally be east to southeast for the High Plains
sites of WY and NE and 15-20 kt. Winds will decrease to below 10
knots after 04Z.

Isolated to scattered areas of MVFR to IFR low ceilings could be
possible once again Wednesday morning per NAM sounding profiles
near KCYS. Have tilted forecast towards lower ceilings and will
monitor for lower or more overcast possibilities.

&&

.FIRE WEATHER...
Issued at 159 PM MDT Tue Aug 14 2018

A stalled surface front is the focal point today and tomorrow of
shower and thunderstorm development as monsoon moisture streams
north and combines with general atmospheric instability. A few of
these storms will be strong to severe; threats will be damaging
winds and large hail. Today will also carry the threat of locally
heavy rainfall amounts. Areas near Carbon County will be dry
through the period with RH values near 15% for the period, though
winds will remain below critical thresholds. Changing weather
conditions will occur by the wend of the week as a ridge of high
pressure builds back into the region.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...AB
LONG TERM...MAJ
AVIATION...JSA
FIRE WEATHER...AB
Hazardous weather outlook, Aug 14, 2:29 PM MDT, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
229 PM MDT Tue Aug 14 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>103-105>108-115>119-
152030-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
229 PM MDT Tue Aug 14 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated to scattered thunderstorms this afternoon and evening. A
few strong to severe storms with large hail and wind gusts in
excess of 60 mph are possible over much of east central and
southeast Wyoming into the extreme western Nebraska Panhandle.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Isolated to scattered afternoon and evening thunderstorms will
develop Friday through Sunday. Severe weather is not expected at
this time.

.Spotter information statement...

Spotter activation will not be required.

WYZ104-109>114-152030-
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
229 PM MDT Tue Aug 14 2018

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated afternoon and early evening thunderstorms will develop.
Gusty winds and occasional lightning will be the primary hazards.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Isolated afternoon and evening thunderstorms Friday will become
scattered this weekend. Severe weather is not expected at this
time.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Special weather statement, Aug 14, 12:40 PM MDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1240 PM MDT TUE AUG 14 2018

WYZ103-105-106-115-141930-
Shirley Basin WY-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-Laramie Valley WY-
1240 PM MDT TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ALBANY COUNTY UNTIL 130
PM MDT...

At 1240 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wheatland Reservoir 3, or 40 miles north of Laramie, moving east at
20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wheatland Reservoir 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4183 10592 4195 10591 4198 10554 4176 10563
TIME...MOT...LOC 1840Z 275DEG 15KT 4187 10580

Allen
Special weather statement, Aug 14, 1:16 PM MDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
116 PM MDT TUE AUG 14 2018

WYZ106-115>117-142000-
South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
South Laramie Range Foothills WY-Laramie Valley WY-
116 PM MDT TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALBANY COUNTY UNTIL
200 PM MDT...

At 116 PM MDT, Doppler radar was tracking a strong thunderstorm near
Baldy Peak, or 16 miles north of Laramie, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Baldy Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4147 10568 4165 10566 4165 10528 4140 10528
TIME...MOT...LOC 1916Z 275DEG 15KT 4156 10557

Allen
Special weather statement, Aug 14, 1:29 PM MDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
129 PM MDT TUE AUG 14 2018

WYZ106-107-117-118-142015-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Central Laramie County WY-South Laramie Range Foothills WY-
129 PM MDT TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ALBANY...NORTHWESTERN
LARAMIE AND SOUTHWESTERN PLATTE COUNTIES UNTIL 215 PM MDT...

At 129 PM MDT, Doppler radar was tracking a strong thunderstorm near
Iron Mountain, or 29 miles northeast of Laramie, moving east at 10
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Iron Mountain.

LAT...LON 4154 10528 4173 10528 4173 10491 4147 10497
TIME...MOT...LOC 1929Z 280DEG 9KT 4164 10521

Allen
Special weather statement, Aug 14, 1:50 PM MDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
150 PM MDT TUE AUG 14 2018

WYZ106-115>117-142045-
South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
South Laramie Range Foothills WY-Laramie Valley WY-
150 PM MDT TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND
NORTHWESTERN LARAMIE COUNTIES UNTIL 245 PM MDT...

At 149 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Iron Mountain to 6 miles west of Horse
Creek to 6 miles north of Yellow Pine Campground. Movement was
southeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Tie City Campground, Horse Creek, North Crow Campground, Iron
Mountain and Yellow Pine Campground.

This includes Interstate 80 in Wyoming between mile markers 320 and
324.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4157 10504 4137 10506 4114 10529 4123 10545
      4131 10553 4142 10542 4164 10540
TIME...MOT...LOC 1949Z 284DEG 19KT 4156 10531 4144 10530 4135 10541

Allen
Special weather statement, Aug 14, 2:57 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
257 PM MDT TUE AUG 14 2018

WYZ104-105-142130-
Shirley Basin WY-Ferris/Seminoe/Shirley Mountains WY-
257 PM MDT TUE AUG 14 2018

...SPECIAL WEATHER STATEMENT...

At 257 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Independence Rock, or 44 miles north of Rawlins,
moving east at 35 mph.

Half inch hail will be possible with this storm.

This storm will remain over mainly rural areas of north central
Carbon County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4243 10706 4243 10645 4218 10653 4232 10709
TIME...MOT...LOC 2057Z 282DEG 32KT 4240 10697

Braun
Special weather statement, Aug 14, 3:22 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
322 PM MDT TUE AUG 14 2018

WYZ117>119-142200-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
322 PM MDT TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY
UNTIL 400 PM MDT...

At 322 PM MDT, Doppler radar was tracking a strong thunderstorm over
South Greeley, or near Cheyenne, moving southeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Cheyenne, Carpenter and Ranchettes.

This includes Interstate 80 in Wyoming between mile markers 367 and
383.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4115 10470 4127 10471 4124 10452 4107 10428
      4100 10432 4100 10482
TIME...MOT...LOC 2122Z 294DEG 19KT 4109 10475

Allen

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 12:15 PM MDTSpecial Weather StatementCYSAlbany45 min
Aug 14, 12:40 PM MDTSpecial Weather StatementCYSAlbany50 min
Aug 14, 1:16 PM MDTSpecial Weather StatementCYSAlbany44 min
Aug 14, 1:29 PM MDTSpecial Weather StatementCYSLaramie46 min
Aug 14, 1:50 PM MDTSpecial Weather StatementCYSAlbany55 min
Aug 14, 2:05 PM MDTSevere Thunderstorm WarningCYSAlbany, Laramie55 min
Aug 14, 2:33 PM MDTSevere Thunderstorm WarningCYSLaramie75 min
Aug 14, 2:50 PM MDTAreal Flood AdvisoryCYSAlbany, Laramie3 hr
Aug 14, 2:57 PM MDTSpecial Weather StatementCYS33 min
Aug 14, 3:22 PM MDTSpecial Weather StatementCYSLaramie38 min
Aug 14, 4:24 PM MDTSpecial Weather StatementCYSConverse51 min
Aug 14, 4:35 PM MDTSpecial Weather StatementCYSAlbany40 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.